Heparin-Induced Thrombocytopenia

Heparin-Induced Thrombocytopenia

(HIT; Heparin-Induced Low Blood Platelet Count)

Pronounced: Hep-AH-ren IN-do-ced Thrombo-s-EYE-toe-PEE-nee-a

Definition

Thrombocytopenia means low blood platelet count. These are a special type of blood cell. They help form clots so that you do not bleed too much.

Heparin is a blood thinner that lowers the risk of blood clots. Heparin-induced thrombocytopenia (HIT) is low blood platelet count caused by heparin. It can lead to too much blood clotting. Too much bleeding is rare.

Clot Formation

blood clot platelet
Copyright © Nucleus Medical Media, Inc.

Causes

HIT is caused by platelets clumping due to an immune reaction to heparin. The clumping uses them up and lowers the count.

Risk Factors

Taking heparin is a risk for having this health problem.

Symptoms

Symptoms are from blood vessels being blocked:

  • Pain or swelling in the legs
  • Chest pain
  • Problems breathing
  • Anxiety
  • Sweating
  • Rapid, uneven heartbeat
  • Headache

Diagnosis

You will be asked about your symptoms and health history. An exam will be done.

Blood tests will be done to check your platelet count.

Treatment

Talk with your doctor about the best plan for you. Choices are:

  • Stopping the use of heparin
  • Blood thinners to lower the risk of blood clots
  • Vitamin K Antagonists Therapy (VKA)—if you were taking a VKA, it will be stopped and you will be given Vitamin K; the VKA will be started again when your platelet count is normal.
  • Platelet transfusion to replace lost platelets may be given if there is a lot of bleeding, but this is rare.

Prevention

To lower your chance of this problem, talk to your doctor about:

  • Avoiding heparin use
  • Taking other blood thinners

RESOURCES:

American Heart Association
http://www.heart.org
Family Doctor—American Academy of Family Physicians
http://familydoctor.org

CANADIAN RESOURCES:

Canadian Cardiovascular Society
http://www.ccs.ca
Heart and Stroke Foundation of Canada
http://www.heartandstroke.com

References:

Heparin-induced thrombocytopenia (HIT). EBSCO DynaMed website. Available at: http://www.dynamed.... Updated August 30, 2018. Accessed August 14, 2019.
Heparin sodium. EBSCO Nursing Reference Center website. Available at: https://www.ebscoh.... Updated September 7, 2018. Accessed August 14, 2019.
Last reviewed August 2019 by EBSCO Medical Review BoardJames P. Cornell, MD
Last Updated: 8/14/2019

EBSCO Information Services is fully accredited by URAC. URAC is an independent, nonprofit health care accrediting organization dedicated to promoting health care quality through accreditation, certification and commendation.

This content is reviewed regularly and is updated when new and relevant evidence is made available. This information is neither intended nor implied to be a substitute for professional medical advice. Always seek the advice of your physician or other qualified health provider prior to starting any new treatment or with questions regarding a medical condition.

To send comments or feedback to our Editorial Team regarding the content please email us at healthlibrarysupport@ebsco.com. Our Health Library Support team will respond to your email request within 2 business days.

Home |Terms and Conditions |Concerned About Privacy? |Accessibility |Careers |For Employers and Medical Plan Providers

You may also be looking for: CVS/pharmacy | MinuteClinic | Specialty Pharmacy | SilverScript | Accordant